“School of Mathematics”

Back to Papers Home
Back to Papers of School of Mathematics

Paper   IPM / M / 2342
School of Mathematics
  Title:   Variational problem for vortices attached to seamounts
1.  J. Nycander
2.  B. Emamizadeh
  Status:   Published
  Journal: Nonlinear Anal.
  Vol.:  55
  Year:  2003
  Pages:   15-24
  Supported by:  IPM
The existence of an energy maximizer relative to a class of rearrangements of a given function is proved. The maximizers are stationary and stable solutions of the two-dimensional barotropic vorticity equation, governing the evolution of geophysical flow over a surface of variable height. The theorem proved implies the existence of a family of stable vortices with anticyclonic potential vorticity over a seamount, and a similar family of vortices with cyclonic potential vorticity over a localized depression.

Download TeX format
back to top
scroll left or right